Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 30, NWS Grand Rapids, MI

June 18, 1996Ottawa County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 18, 1996, 5:50 PM EDT for Ottawa County, Michigan. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1996, 5:50 PM EDT (21:50 UTC)
Expired
Jun 19, 1996, 6:00 AM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1996-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1996-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 182151
FFWGRR
MIC139-190945-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
550 PM EDT TUE JUN 18 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 600 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST LOWER MICHIGAN
 
   ...SOUTHERN OTTAWA COUNTY
 
THIS WARNING REPLACES THE FLOOD WARNING ISSUED EARLIER TODAY FOR ALL OF
OTTAWA COUNTY.
 
REPORTS FROM OTTAWA COUNTY INDICATE CONTINUED FLOODING IN SOUTHWEST
OTTAWA COUNTY... ESPECIALLY NEAR AND AROUND HOLLAND. PINE CREEK IN
HOLLAND CONTINUES TO RISE THIS EVENING... FLOODING HOMES ALONG ITS PATH.
NUMEROUS UNDERPASSES ALONG US-31 ARE STILL UNDERWATER. THE HOLLAND WATER
TREATMENT PLANT HAS RECEIVED 7.87 INCHES OF RAINFALL SINCE MIDNIGHT
MONDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE
POSSIBLE TONIGHT AND EARLY WEDNESDAY... AND ANY ADDITIONAL RAINFALL WILL
MAKE MATTERS WORSE.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY... AND
YOU SHOULD MOVE TO HIGHER GROUND.
MJK
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:13 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 18, 2:13 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT TUE JUN 18 1996

FLOODING CONTINUES. KGRR 88D SHOWS AN E-W BAND OF SHOWERS AND STORMS
MOVG N THRU THE MIDDLE OF THE FA. FLOOD WARNINGS CONTINUE FOR OTTAWA
COUNTY AND MANY POINTS ALONG THE MKG, SAGINAW, WHITE, ST JOE, ETC
RVR BASINS. 17Z MAP DATA AND SFC ANALYSIS SHOWS THE WARM FRONT ALONG
I-94 BETWEEN AZO AND GRR. STREAMLINE ANAL SHOWS SFC LOW IN NRN IL
MOVG EXTREMELY SLOW. NSAT SHOWED SOME CLRG OCCURRING OVR SW LWR WHICH
WILL FURTHER HELP TO DESTABILIZE THE ATM. HOWEVER, MAIN MOISTURE
CONVERGENCE IS OCCURRING IN NW OH. I DO NOT THINK WE WILL SEE A REPEAT
OF LAST NIGHT BUT SCATTERED TRW IS A GOOD BET. THEREFORE WE SHOULD
KEEP THE FLOOD WATCHES UP. I THINK THE MAIN THREAT IS URBAN AND SMALL
STREAM FLOODING FROM THE TRW.  I DON`T THINK WE WILL SEE FLASH FLOODING.
WE SHOULD CHANGE THE FLASH FLOOD WATCH TO A FLOOD WATCH AND KEEP IT
UP OVERNIGHT AND WEDNESDAY. EVEN THOUGH GRIDDED DATA INDICATES THE
LOW SHOULD SLIDE BY OVERNIGHT, THE RESPONSE FROM THE BASINS DICTATE
THAT FLOOD WATCHES BE KEPT UP THRU WEDNESDAY.  NEPH ANAL SHOWS IFR
CIGS BEHIND THE LOW SO WEDNESDAY LOOKS LIKE ANOTHER CLOUDY DAY.
THE EXCEPTION MAY BE IN THE SRN FA WHERE SKIES MAY GO BKN FOR A WHILE.
BUT WITH CYCLONIC CIRCULATION STILL HANGING AROUND, ANY PEEK AT THE
SUN WILL LIKELY DEVELOP SOME RW.

WF

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:15 PM EDTFlash Flood WarningGRRVan Buren10 hr
Jun 18, 12:39 AM EDTFlash Flood WarningGRRKent111 min
Jun 18, 1:03 AM EDTFlash Flood WarningGRRBerrien117 min
Jun 18, 2:11 AM EDTFlash Flood WarningGRRKent5 hr
Jun 18, 1:21 PM EDTFlash Flood WarningGRROttawa4 hr

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.